Virginia, 2009Damaging Wind in Virginia, July 24, 2009
July 24, 2009 · NWS AKQ · 1 event in 1 county or zone
Isolated severe thunderstorm produced damaging winds across portions of Richmond county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorm produced damaging winds across portions of Richmond county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 6:07 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 24, 6:07 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
707 PM EDT FRI JUL 24 2009
.SYNOPSIS...
A COLD FRONT WILL STALL OVER THE REGION THROUGH SATURDAY NIGHT
BEFORE DISSIPATING. ANOTHER COLD FRONT APPROACHES THE REGION ON
SUNDAY. THE FRONT IS EXPECTED TO DISSIPATE ACROSS THE MID-ATLANTIC
REGION EARLY NEXT WEEK...AS HIGH PRESSURE STRENGTHENS OFF THE
SOUTHEASTERN COAST.
&&
.NEAR TERM /THROUGH SATURDAY/...
HAVE UPDATED THE FCST PRODUCTS TO LOWER POPS FOR REMAINDER OF THE
EVENING HRS TO ONLY 20% OR LESS FOR MUCH OF THE REGION...THE
EXCEPTION BEING OVER NRN ZONES INCLUDING THE NRN NECK AND MOST OF
THE ERN SHORE WHERE SCTD ONGOING SHWRS/ISO TSTMS LOOK TO HOLD
TOGETHER ENOUGH TO KEEP 30-40% CHANCES THROUGH 10PM OR SO.
SHORTWAVE ENERGY MOVING ACRS NRN VA/MD/DE WILL MOVE OFF TO THE ENE
OVER NEXT FEW HRS SO SHOULD SEE DIMINISHING COVERAGE. ALSO APPEARS
THAT THE SEVERE THREAT HAS DIMINISHED WITH STRONGER STORMS WELL
OFF TO OUR NORTH NEAR THE MASON DIXON LINE...BUT A STRAY STRONGER
STORM STILL POSSIBLE NRN NECK/ERN SHORE FOR A FEW MORE HRS.
SAT...HAVE BECOME A LITTLE MORE PESSIMISTIC ABOUT WX FOR SATURDAY
AFTERNOON AND EVENING. THE DAY SHOULD START OUT SUNNY/MSTLY SUNNY
ACRS CWA. AS THE DAY WEARS ON...WINDS IN THE LO LVLS BACK TO
SLY...ALLOWING SFC DEW POINTS AND CAPE TO INCREASE ACROSS
CNTRL/WRN SECTIONS OF CWA. WEAK SFC CONVERGENCE AND A WEAK MID LVL
IMPULSE SHOULD PROVIDE ADEQUATE LIFT FOR SCTD AFTERNOON/EARLY
EVENING TSTMS MAINLY ALG/W OF THE CHESAPEAKE BAY. COVERAGE NOT
EXPECTED TO BE HIGH...WITH 30 POPS ENOUGH TO COVER EVENT. SHOULD
BE A HOT DAY...RELATIVELY SPEAKING...ACROSS REGION...WITH MOST
AREAS TOPPING OUT AOA 90 DEGREES. COOLER TEMPS WILL PREVAIL NEAR
THE OCEAN...SPCLY ON THE EASTERN SHORE.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
NEXT FNT MOVES INTO AREA ON SUNDAY. NAM FAIR AMOUNT QUICKER THAN
GFS...AND THINK IT IS A BIT AGGRESSIVE IN MOVING FNT EWD. HAVE
THUS CONTINUED PREVIOUS FORECAST THINKING WITH SCTD MAINLY
AFTERNOON TSTMS. EXPECT MORE CLOUDS ON SUNDAY THAN SATURDAY...SO
TEMPS EXPECTED TO BE A COUPLE DEGREES COOLER. WILL STILL BE ON THE
WARM/HUMID SIDE COMPARED TO WHAT HAS BEEN THE CASE MOST OF THE
SUMMER THUS FAR.
WITH BOUNDARY STALLING OUT ACROSS REGION ON MONDAY...CANNOT RULE
OUT AN ISOLATED SHOWER/TSTM SUNDAY NIGHT...WITH SCTD SHWRS/TSTMS
EXPECTED AGAIN ON MONDAY. SEE LTL CHG IN TEMPS ON MONDAY...WITH
HIGHS IN THE UPR 80S/ARND 90 EXPECTED. LOCALLY COOLER TEMPS
POSSIBLE IN AREAS WHERE CLD COVER PERSISTS MORE THAN
EXPECTED...BUT TRYING TO DETERMINE WHERE THAT WILL OCCUR AT THIS
POINT IS NEARLY IMPOSSIBLE.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS CONTINUE TO DEPICT A STRENGTHENING BERMUDA HIGH WHICH WILL
INFLUENCE THE CWA DURING THE UPCOMING WEEK. A LONG WAVE TROUGH OVER
THE UPPER MIDWEST WILL SLOWLY RETROGRADE TO THE WEST. AFTER MON...
ANY COLD FRONTS ASSOCIATED WITH SHORT WAVES MOVING ACROSS THE
NORTHERN STATES WILL DISSIPATE BEFORE REACHING OUR CWA. A WEAKENING
FRONTAL BOUNDARY THAT WILL SETTLE OVER THE AREA MON WILL BE THE
FOCUS OF SCT TS ACTIVITY ON TUE AND WED. BY THU AND FRI...MESO-SCALE
BOUNDARIES WILL BECOME MORE DOMINANT.
USED HPC GUIDANCE AS A STARTING POINT ON THE GRIDS. AFTN AND EVNG
POPS ARE GENERALLY 40 PERCENT EXCEPT 30 PERCENT ON WED. NIGHTTIME
AND MRNG POPS ARE IN THE 20 TO 30 PERCENT RANGE.
TEMPERATURES WILL BE CLOSE TO OR SLIGHTLY ABV NORMAL WITH HIGHS
MOSTLY UPR 80S TO LWR 90S AND LOWS AROUND 70 INLAND TO THE
LOW TO MID 70S NEAR THE COAST.
&&
.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
THE CWA WAS RAIN FREE AS OF 17Z...BUT SCT TS ARE EXPECTED TO DEVELOP
IN VICINITY OF ALL THE TAF SITES EXC RIC WHERE THE DEW POINT IS LOWER.
ONLY INCL CB REMARKS FOR NOW. NO WIDESPREAD FOG IS ANTICIPATED FOR THE
OVERNIGHT BUT INCL 3 MILE VSBY AT SBY AFT 07Z.
WIDELY SCT TS CAN BE EXP EACH AFTN THIS WKD...INCREASING SLIGHTLY IN
COVERAGE EARLY NEXT WEEK. OTRW...VFR CONDS CAN BE EXPECTED TO
PREDOMINATE. PATCHY IFR IS POSSIBLE IN EARLY MORNING FOG MAINLY AT
SBY.
&&
.MARINE...
SE SWELL STILL ALLOWING FOR 3 TO 4 FT WAVE HGTS (PREDOMINANT 8-10
SECOND PERIODS) ON COASTAL WTRS (INTO MOUTH OF CHES BAY) THIS AFTN.
WL TAKE DOWN FLAGS WITH THIS ISSUANCE WITH DOWNWARD TREND ON
WAVEHGTS UNDERWAY. WAVEWATCH (AND SWAN) GUIDANCE CONTINUES TO POINT
TWDS THIS TREND CONTINUING THE OVERNIGHT HOURS BEFORE SWELL STARTS
TO DIMINISH SIGNIFICANTLY LATER IN THE DAY SATURDAY.
RIDGING BECOMES DOMINANT FEATURE ACROSS THE RGN THIS WEEKEND
ALLOWING FOR GOOD BOATING CONDITIONS. GRADIENT FLOW WILL INCREASE
LTR SATURDAY INTO SUNDAY WITH SFC RIDGE BUILDING FROM THE SE AND LOW
PRESSURE CONTINUING TO DEEPEN OVER THE GREAT LAKES. BUFKIT WOULD
ARGUE FOR THE POTENTIAL FOR AT LEAST SOME OCCASIONAL LOW END SCA
GUSTS LT SAT NGT INTO SUNDAY. THIS LOOKS VERY MARGINAL HOWEVER...SO
WL CONTINUE TO CAP WINDS AT 15 KTS FOR NOW.
DEEP LAYER SSW FLOW TAKES HOLD BY SUNDAY INTO AT LEAST
MIDWEEK...WITH STRONG LOW PRESSURE REMAINING ANCHORED OVER
ONTARIO...AND BUILDING BERMUDA HIGH OVER THE SE. THE RESULT WL LEAD
TO A RATHER UNSETTLED PERIOD WXWISE...WITH DAILY CONVECTIVE CHCS
ACROSS THE WATERS. WINDS/WAVES LOOK TO REMAIN BELOW SCA CRITERIA
THROUGHOUT THIS PERIOD.
WILL GO AHEAD WITH HIGH RIP RISK FOR THE REMAINDER OF TONIGHT AND
TOMORROW OVER AREA BEACHES. AREA BEACHES REPORTING VERY HIGH
RIPS...INCLUDING SEVERAL RIP RESCUES THIS AFTN AND ERY THIS
EVENING. CONSIDERING TIDAL DEPARTURES ABT A FOOT ABV
NORMAL...PERSISTANT SE SWELL...AND EXPECTED INCREASED WEEKEND
TRAFFIC ON AREA BEACHES...WL ERR ON SIDE OF CAUTION AND GO WITH
HIGH RISK. RIP RISK SHOULD BEGIN TO SUBSIDE LTR TOMORROW AND FOR
SUNDAY AS SWELL DIMINISHES FROM NORTH TO SOUTH.
&&
.TIDES/COASTAL FLOODING...
WATER LVLS CONTINUE TO RUN RIGHT AROUND/JUST BELOW A FOOT ABV NORMAL
TDA. NOT MUCH OF AN OPERATIONAL IMPACT YET NOTED...BUT AS ESE FLOW
CONTINUES INTO TOMORROW...GUIDANCE SHOWING THAT THESE ANOMALIES WL
LKLY REMAIN STEADY (OR RISE SLIGHTLY) THROUGH MIDDAY SATURDAY. WINDS
SHOULD TURN MORE SSW (OFFSHORE) SUNDAY INTO NEXT WEEK...AND TIDAL
DEPARTURES WL DIMINISH. WL CONTINUE TO MONITOR TIDES...BUT WL HOLD
OFF MENTION IN CWF FOR NOW.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...WRS
NEAR TERM...LKB/WRS
SHORT TERM...WRS
LONG TERM...MAM
AVIATION...LSA
MARINE...MAM
TIDES/COASTAL FLOODING...MAM
Hazardous weather outlook, Jul 24, 4:42 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 PM EDT FRI JUL 24 2009
VAZ060-061-065>070-079-080-252145-
PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-
542 PM EDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
THIS EVENING. ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>633-650-652-654-656-658-252145-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
542 PM EDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...TONIGHT.
A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO
THE EVENING. SOME STORMS MAY BE STRONG WITH WINDS UP TO 30 KNOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>023-NCZ012>016-030>032-VAZ048-049-062>064-071>078-081>094-096-
097-252145-
DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-GOOCHLAND-
HANOVER-CAROLINE-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
542 PM EDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK
AREA LATER THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS
COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS...HAIL TO THE SIZE
OF PENNIES AND LOCALLY HEAVY RAINFALL AS THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
MDZ024-025-NCZ017-102-VAZ095-098>100-252145-
INLAND WORCESTER-MARYLAND BEACHES-INLAND CURRITUCK-
OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
542 PM EDT FRI JUL 24 2009
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
ADDITIONALLY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE OUTLOOK AREA LATER THIS AFTERNOON INTO EARLY THIS
EVENING. A FEW STORMS COULD REACH SEVERE LIMITS...WITH DAMAGING
WINDS...HAIL TO THE SIZE OF PENNIES AND LOCALLY HEAVY RAINFALL AS
THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
05
In the hours before
Local storm report, Jul 24, 1:11 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
211 PM EDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TORNADO ELLIOTT 38.31N 76.00W
07/24/2009 F0 DORCHESTER MD EMERGENCY MNGR
*** 2 INJ *** APPARENT WATERSPOUT MOVED ON SHORE. 24 FOOT
TRAVEL TRAILER OVERTURNED 3 TIMES AT THE EXTREME WEST END
OF ELLIOTTS ISLAND. SOME DAMAGE TO TREES AND OTHER
VEGETATION. WINDS ESTIMATED AT HIGH END OF EF0. PATH
LENGTH AROUND 1/4 MILE. PATH WIDTH 25 YARDS.
&&
WSAMMLERSpecial weather statement, Jul 24, 2:52 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT FRI JUL 24 2009
VAZ049-242045-
LOUISA VA-
352 PM EDT FRI JUL 24 2009
...STRONG THUNDERSTORMS APPROACHING NORTHERN PORTIONS OF LOUISA
COUNTY...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 28 MILES NORTH OF LOUISA TO 17 MILES
NORTHWEST OF LOUISA...OR FROM 7 MILES SOUTHEAST OF CULPEPER TO 17
MILES NORTHWEST OF LOUISA...MOVING EAST...SOUTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
WALDROP AROUND 405 PM EDT...
BOSWELLS TAVERN AROUND 410 PM EDT...
GREEN SPRINGS AROUND 425 PM EDT...
VAWTER CORNER AROUND 435 PM EDT...
WARES CROSSROADS AROUND 445 PM EDT...
WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL CAN BE
EXPECTED...LEADING TO PONDING OF WATER ON ROADWAYS...WITH FLOODING
OF LOW LYING AREAS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
BROWN
Special weather statement, Jul 24, 4:03 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
503 PM EDT FRI JUL 24 2009
VAZ064-242200-
CAROLINE VA-
503 PM EDT FRI JUL 24 2009
...SHOWERS AND THUNDERSTORMS MOVING TOWARDS CAROLINE COUNTY...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS FROM 16 MILES NORTHWEST OF BOWLING
GREEN TO 24 MILES WEST OF MILFORD...OR FROM 15 MILES SOUTHWEST OF
STAFFORD TO 6 MILES NORTHEAST OF MINERAL...MOVING EAST AT 15 MPH.
THESE SHOWERS AND THUNDERSTORMS WERE OVER CENTRAL SPOTSYLVANIA
COUNTY AND WILL MOVE INTO CAROLINE COUNTY AROUND 530 PM. CITIES
LIKELY TO BE AFFECTED INCLUDE GUINEA...NANCY WRIGHTS CORNER...AND
LADYSMITH THROUGH 600 PM.
WIND GUSTS TO 35 MPH...LIGHTNING...AND BRIEF HEAVY RAIN WILL
ACCOMPANY THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
FOSTER
Special weather statement, Jul 24, 5:15 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT FRI JUL 24 2009
VAZ074-075-242315-
ESSEX VA-WESTMORELAND VA-
615 PM EDT FRI JUL 24 2009
...STRONG SHOWERS MOVING INTO ESSEX AND WESTMORELAND COUNTIES...
AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG SHOWERS FROM 7 MILES SOUTHWEST OF COLONIAL BEACH TO 11
MILES WEST OF CHAMPLAIN...OR FROM 7 MILES SOUTHWEST OF COLONIAL BEACH
TO 9 MILES EAST OF BOWLING GREEN...MOVING SOUTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR CHAMPLAIN AROUND 700 PM EDT.
WIND GUSTS TO 30 MPH AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH
THESE SHOWERS. AN ISOLATED THUNDERSTORM AND LIGHTNING ARE ALSO
POSSIBLE AS THESE STORMS CONTINUE EAST OVER THE NEXT HOUR.
FOSTER
Special weather statement, Jul 24, 6:00 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 PM EDT FRI JUL 24 2009
VAZ074-076-250000-
ESSEX VA-RICHMOND VA-
700 PM EDT FRI JUL 24 2009
...STRONG SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE OVER ESSEX
COUNTY...MOVING INTO RICHMOND COUNTY...
AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG SHOWERS AND A FEW THUNDERSTORMS OVER WESTERN PORTIONS
OF ESSEX AND RICHMOND COUNTIES...FROM 8 MILES NORTHEAST OF CHAMPLAIN
TO CHAMPLAIN...AND FROM MONTROSS TO CHAMPLAIN...MOVING SOUTHEAST AT
15 MPH. THESE STORMS WILL BE NEAR...
TAPPAHANNOCK AROUND 730 PM EDT...
WARSAW AROUND 740 PM EDT...
WIND GUSTS TO 40 MPH...HEAVY RAIN...OCCASIONAL LIGHTNING AND
SMALL HAIL ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
FOSTER
Thunderstorm Wind, Richmond
- When
- July 24, 6:27 PM EST
- Where
- Richmond County, 1.63 mi W of Ethel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.980, -76.810
Trees were downed along Newland Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- High Surf in California, July 24 to 26, 20091 death · 1 injured · 1 event
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Flash Flooding and Hail in Iowa, July 24, 2009$676,000 · 2.5 in hail · 59 events
- Tornadoes and Lightning Strike in Florida, July 24, 20092 injured · $2.5 million · EF0 · 4 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Illinois, July 24 to 25, 2009$273,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191118.